Texas, 2013

Flash Flooding and Hail in Texas, April 29, 2013

April 29, 2013 · NWS EWX · 16 events in 7 counties and zones

A middle to upper level trough moved across Texas providing sufficient lift to produce thunderstorms some of which were severe. These storms produced large hail, a few damaging wind gusts, and minor flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$3,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A middle to upper level trough moved across Texas providing sufficient lift to produce thunderstorms some of which were severe. These storms produced large hail, a few damaging wind gusts, and minor flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 29, 5:46 AM CST, 44 minutes earlier.

Area forecast discussion, Apr 29, 5:46 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
646 AM CDT MON APR 29 2013

.AVIATION...
MOIST SLY LOWER LEVEL FLOW WILL MAINTAIN A REGULAR PATTERN TODAY
INTO TUESDAY. STRATUS WITH IFR/LIFR CIGS LIFTS TO MVFR BY MID
MORNING AND THEN BECOMES SCT AT VFR LEVEL LATE MORNING THROUGH
EVENING. ISOLD SHRA/TSRA DEVELOP BY AFTERNOON AND DISSIPATE EARLY
THIS EVENING MAINLY ALONG AND S OF A KGYB TO KSAT TO KDRT LINE.
STRATUS WITH IFR/MVFR CIGS REDEVELOPS OVERNIGHT INTO TUESDAY
MORNING. CLOUDS BECOME SCT AT VFR LEVEL BY LATE TUESDAY MORNING.
S TO SE WINDS LESS THAN 10 KTS INCREASE TO 10 TO 15 KTS BY LATE
MORNING AND THEN DECREASE TO LESS THAN 10 KTS LATE EVENING INTO
OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 322 AM CDT MON APR 29 2013/

SHORT TERM (TODAY THROUGH TUESDAY)...
EARLY THIS MORNING CONVECTION WAS WINDING DOWN ACROSS VAL VERDE
COUNTY. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY
MAINLY SOUTH OF A LINE FROM LEXINGTON TO SAN ANTONIO TO DEL RIO.
AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS SOUTH CENTRAL
TEXAS TODAY PROVIDING THE NECESSARY ASCENT FOR CONVECTION. THE
RESIDUAL BOUNDARY OVER THE RIO GRANDE PLAINS AND THE SEA-BREEZE
BOUNDARY WILL PROVIDE THE FOCUS FOR CONVECTIVE INITIATION.
CONVECTION SHOULD END THIS EVENING WITH THE LOSS OF DAYTIME
HEATING ALONG WITH THE EXITING UPPER LEVEL DISTURBANCE. HIGHS
THIS AFTERNOON WILL BE CLOSE TO NORMAL. MOIST GULF LOW LEVEL
FLOW WILL PREVAIL OVERNIGHT LEADING TO LOW CLOUDS AND NEAR NORMAL
OVERNIGHT LOWS. TUESDAY WILL BE WARMER...ESPECIALLY ALONG THE RIO
GRANDE...AS WINDS IN THE BOUNDARY LAYER BECOME MORE SOUTHERLY.
AFTERNOON HIGHS ALONG THE RIO GRANDE WILL BE IN THE UPPER 80S TO
NEAR 90.

LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
THE WARM WEATHER WILL LAST INTO WEDNESDAY. AFTERNOON HIGHS WILL
RANGE FROM THE LOWER 90S ALONG THE RIO GRANDE TO MID 80S
NORTHEAST. MODELS ARE IN GOOD AGREEMENT WITH THE TIMING OF THE
NEXT COLD FRONT AND ASSOCIATED UPPER LEVEL TROF. THE FRONT WILL
ENTER THE HILL COUNTRY THURSDAY MORNING REACHING THE MIDDLE TEXAS
COAST BY NOON-TIME. STRONG CAA BEHIND THE FRONT WILL RESULT IN
MUCH COOLER AFTERNOON HIGHS RANGING FROM THE UPPER 50S ACROSS THE
HILL COUNTRY TO MID 70S SOUTHWEST. THE BEST CHANCE FOR SHOWERS AND
THUNDERSTORMS THIS WEEK WILL BE IN ASSOCIATION WITH THE APPROACH
AND PASSAGE OF THE COLD FRONT ON THURSDAY. SEVERE WEATHER IS NOT
EXPECTED DUE TO THE BEST UPPER LEVEL DYNAMICS STAYING WELL TO THE
NORTH OF OUR REGION. A COLD AND DRY AIRMASS WILL OVERSPREAD SOUTH
CENTRAL TEXAS IN THE WAKE OF THE COLD FRONT WHICH WILL RESULT IN
POSSIBLE RECORD LOWS FRIDAY MORNING AND AGAIN SATURDAY MORNING.
PLEASE REFER TO THE CLIMATE SECTION FOR DETAILS. TEMPERATURES WILL
REBOUND TO SEASONAL NORMALS BY SUNDAY AS SFC WINDS RETURN TO THE
SOUTHEAST WITH THE EASTWARD EXIT OF THE COLD SURFACE RIDGE.

FIRE WEATHER...
A DRY AIRMASS WILL OVERSPREAD SOUTH CENTRAL TEXAS ON FRIDAY IN THE
WAKE OF A COLD FRONT. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED
FRIDAY AFTERNOON DUE TO LOW RELATIVE HUMIDITIES. MINIMUM RELATIVE
HUMIDITIES WILL RANGE FROM 15 PERCENT ALONG THE RIO GRANDE TO 25
PERCENT ACROSS OUR FAR EASTERN COUNTIES. 20-FOOT WINDS WILL BE
NORTHERLY AT 10 MPH.

CLIMATE...
RECORD LOWS FOR FRIDAY MAY 3RD AND SATURDAY MAY 4TH...

SAN ANTONIO.........47 IN 2011 AND 44 IN 1954
AUSTIN BERGSTROM....44 IN 2011 AND 38 IN 2011
AUSTIN CAMP MABRY...45 IN 1929 AND 42 IN 1907
DEL RIO.............45 IN 1970 AND 47 IN 1954

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              85  63  86  66  86 /  10  -   -   -   -
AUSTIN BERGSTROM INTL AIRPORT  85  61  85  64  85 /  10  -   -   -   -
NEW BRAUNFELS MUNI AIRPORT     85  61  86  65  86 /  20  -   -   -   -
BURNET MUNI AIRPORT            85  62  85  65  84 /  10  -   -   -   -
DEL RIO INTL AIRPORT           87  66  90  68  92 /  20  20  -   -   -
GEORGETOWN MUNI AIRPORT        84  62  84  65  83 /  10  -   -   -   -
HONDO MUNI AIRPORT             84  63  85  66  87 /  20  -   -   -   -
SAN MARCOS MUNI AIRPORT        84  62  84  65  85 /  20  -   -   -   -
LA GRANGE - FAYETTE REGIONAL   85  64  86  66  86 /  20  -   10  -   -
SAN ANTONIO INTL AIRPORT       83  63  83  66  85 /  20  -   -   -   -
STINSON MUNI AIRPORT           82  63  83  66  85 /  20  -   -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...13
Hazardous weather outlook, Apr 29, 3:00 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 AM CDT MON APR 29 2013

TXZ171>173-183>194-202>209-217>225-228-300900-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
400 AM CDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Austin/San Antonio radar (KEWX), 102 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.

Hail, Gillespie

When
April 29, 6:30 AM CST
Where
Gillespie County, 2.76 mi WSW of Willow City
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
30.380, -98.740

Lightning, Travis

When
April 29, 2:00 PM CST
Where
Travis County, 1.51 mi NNW of Beecaves
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.320, -97.960

Three people were injured by lightning at a construction site in Austin.

Hail, Hays

When
April 29, 2:22 PM CST
Where
Hays County, 2.27 mi SW of San Marcos
Measured
1 in hail
Property damage
$2,000
Reported by
CoCoRaHS
Coordinates
29.880, -97.930

A thunderstorm produced one inch hail that dented a car.

Hail, Comal

When
April 29, 3:28 PM CST
Where
Comal County, 2.83 mi NNE of Gruene
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
29.770, -98.090

Hail, Wilson

When
April 29, 4:30 PM CST
Where
Wilson County, 3.19 mi SE of Three Oaks
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
28.940, -98.130

Hail, Wilson

When
April 29, 4:30 PM CST
Where
Wilson County, 1.39 mi ESE of Poth
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
29.070, -98.080

Hail, Wilson

When
April 29, 4:45 PM CST
Where
Wilson County, 1.39 mi ESE of Poth
Measured
1.75 in hail
Reported by
Public
Coordinates
29.070, -98.080

A thunderstorm produced hail for 15 minutes the largest of which was golf ball size.

Thunderstorm Wind, Bexar

When
April 29, 6:05 PM CST
Where
Bexar County, 0.69 mi S of Robards
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
29.490, -98.530

A thunderstorm produced wind gusts estimated at 50 mph that knocked tree branches into the road.

Hail, Gillespie

When
April 29, 6:30 PM CST
Where
Gillespie County, 2.76 mi WSW of Willow City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.380, -98.740

Hail, Blanco

When
April 29, 7:00 PM CST
Where
Blanco County, Blanco
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
30.100, -98.420

Hail, Gillespie

When
April 29, 7:15 PM CST
Where
Gillespie County, 1.51 mi SSE of Fredericksburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.260, -98.860

Thunderstorm Wind, Bexar

When
April 29, 7:20 PM CST
Where
Bexar County, 2.4 mi SSE of Grey Forest
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.550, -98.650

A thunderstorm produced wind gusts estimated at 58 mph that blew down 4-5 inch diameter tree limbs.

Thunderstorm Wind, Bexar

When
April 29, 7:25 PM CST
Where
Bexar County, 2.16 mi SSE of Grey Forest
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
29.550, -98.660

A thunderstorm produced wind gusts estimated at 58 mph that damaged trees, light poles, and small buildings in Helotes.

Flash Flood, Bexar

When
April 29, 7:40 PM CST
Where
Bexar County, 1.51 mi SSW of Grey Forest to 1.37 mi SSW of Grey Forest
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
29.560, -98.680

Thunderstorms produced heavy rain that caused flash flooding on Bandera Road south of FM 1560.

Hail, Bexar

When
April 29, 8:04 PM CST
Where
Bexar County, 5.91 mi SW of Helotes
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
29.520, -98.770

Flash Flood, Bexar

When
April 29, 10:10 PM CST
Where
Bexar County, 4.98 mi SSW of Helotes to 4.95 mi SSW of Grey Forest
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.510, -98.720

Thunderstorms produced heavy rain that caused flash flooding closing FM 1506 between Culebra and Bandera Rds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441468, 441471, 441478, 441479, 441480, 441489, 441491, 441493, 441494, 441495, 441496, 441498, 441501, 441503, 441508, 441509.